The Water-Exchanging Function of the Lung
The pathogenesis of clinical pulmonary edema is considered in the light of recent physiologic and anatomic insights. Pulmonary edema is depicted as a persistent imbalance between the forces that move water into the extravascular spaces and the biologic devices for its removal. In the normal lung, intricate anatomic arrangements coupled with elaborate physiologic mechanisms maintain the gas-exchanging surfaces moist and free of excess protein. A transient excess of water in the interstitial space is associated with an increase in lymphatic flow. Should the excess rate of formation persist or increase, pulmonary edema may become manifest clinically, first as interstitial edema and then as alveolar and airway edema. The distribution of edema within the lung may be nonuniform, often favoring the central portions early in its genesis but later redistributing under the influence of gravity. A critical limitation in anatomic design is imposed by the narrow channels through which lymph passes out of the thorax into systemic veins. Accordingly, the pulmonary lymphatic system, which seems better suited to return proteins than water to the systemic circulation, may become a limiting factor in relieving pulmonary edema in states of unremitting water movement into the extravascular spaces.
The anatomic and physiologic principles are then applied to current clinical enigmas, such as "shock lung," high-altitude pulmonary edema, and the edema that follows an overdose of narcotic agents, such as heroin. In "shock lung" after severe systemic hypotension, nonuniform pulmonary hypoperfusion is identified as the critical pathogenetic factor in the pulmonary edema that occurs during recovery, i.e. after systemic blood pressures have been restored to normal by large transfusions. The corresponding etiologic role for high-altitude pulmonary edema is attributed to anatomic variations in precapillary resistances in the lungs during a burst of severe pulmonary hypertension. The situation is more complicated for the pulmonary edema that follows narcotic overdosage since not only may the medication elicit severe respiratory depression, arterial hypoxemia, respiratory acidosis, and their sequelae–left ventricular failure, leakage of minute pulmonary vessels, and impaired lymphatic drainage–but the self-administered medication may be contaminated with substances that may, per se, cause minute pulmonary vessels to leak.
- © 1972 American Heart Association, Inc.